Florida, 2013Lightning Strike in Florida, August 14, 2013
August 14, 2013 · NWS TAE · 1 event in 1 county or zone
Lightning struck a house in Tallahassee and resulted in a fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a house in Tallahassee and resulted in a fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 14, 10:09 AM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 14, 10:09 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1109 AM EDT Wed Aug 14 2013
.NEAR TERM [This afternoon]...
A surface trough running from central Georgia through south
central Alabama, will provide the focus for showers and
thunderstorms this afternoon. Weak shortwave energy moving in from
the west will aid in this development, as evidenced by increasing
convection across southern Mississippi and southwestern Alabama.
Activity is rather limited this morning, so lowered PoPs over the
eastern half with a later start anticipated. Over the west, kept
PoPs the same with activity expected to become more widespread by
18z. Overall, the PoP distribution for today looks good with the
highest rain chances over the northwestern half of the area
(closest to the surface trough and approaching upper energy). 12Z
sounding is not terribly unstable with light winds aloft, so do
expect significant severe weather. However, an isolated strong
storm or two remains possible.
&&
.SHORT TERM [Tonight Through Friday Night]...
An upper level trough axis will continue to the west with deep
moisture overspreading the area. In addition, a tropical
disturbance is lurking in the Caribbean, and additional moisture
from that feature could get drawn northward. This overall patterns
supports an enhanced and prolonged risk of heavy rainfall with
potential flooding issues developing across portions of the area.
&&
.LONG TERM [Saturday through Tuesday]...
The unsettled weather will continue at least through the weekend as
the CWA remains on the east side of the highly amplified upper
level trough. To complicate matters, the GFS and EURO shows deep
tropical moisture lifting northward and overspreading the
southeast CONUS Friday through Saturday. The GFS has been
consistent in developing a low in the northeast Gulf and tracking
it inland over the Florida Panhandle on Saturday. This will have
to be monitored closely for possible tropical development. Even
without this feature, rainfall amounts could be excessive over
portions of the local region during this time frame. There are now
indications that this unsettled pattern may get shut off early
next week as deep layer ridging builds in from the east.
&&
.AVIATION...
[Through 12 UTC Thursday] KABY and KECP will likely see the
greatest aviation impacts through the afternoon with MVFR cigs and
increasing showers and thunderstorms. Elsewhere, VFR conditions
are forecast to prevail with scattered thunderstorms during the
afternoon and early evening.
&&
.MARINE...
Winds and seas are expected to gradually increase over the next few
days as a weak area of low pressure moves into the Gulf. Much of the
forecast will depend on how strong the area of low pressure becomes
and where it eventually tracks. At this time, it appears as though
exercise caution level winds and seas could arrive on Friday night
and continue into Saturday.
&&
.FIRE WEATHER...
Red flag conditions are not expected over the next several days, as
wet humid weather will dominate the Tri-State region..
&&
.HYDROLOGY...
Widespread rainfall totals 3 to 5 inches with locally higher
amounts appear likely over the next week, particularly on Friday
and Saturday. This will likely cause an increase in flows on area
rivers. The vast majority of rivers and creeks in the area are
below bankfull levels thanks to a relatively dry period in the
past week or so, which is fortunate. However, MMEFS guidance does
indicate that several rivers could eventually rise into at least
minor flood stage if the widespread totals of 3 to 5 inches do
occur. It is too early to determine how significant the flooding
could be on specific rivers and creeks, as that will ultimately
hinge on the location and intensity of the heaviest rainfall. This
scenario will have to be monitored closely. A flood potential
outlook was issued to address these concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 92 74 90 74 86 / 60 40 70 50 80
Panama City 88 75 88 76 85 / 80 50 70 50 80
Dothan 88 73 88 72 86 / 80 60 80 60 70
Albany 89 73 87 72 87 / 80 60 80 60 80
Valdosta 92 73 89 72 86 / 60 50 70 50 80
Cross City 91 73 91 74 89 / 40 20 40 50 60
Apalachicola 89 76 88 75 84 / 50 30 50 50 80
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Camp
SHORT TERM...DVD
LONG TERM...Barry
AVIATION...Camp
MARINE...Camp/DVD
FIRE WEATHER...DVD
HYDROLOGY...DVD
In the hours before
Special weather statement, Aug 14, 1:40 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT WED AUG 14 2013
FLZ017-027-141930-
LEON FL-INLAND WAKULLA FL-
240 PM EDT WED AUG 14 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON AND WAKULLA
COUNTIES...
* UNTIL 330 PM EDT
AT 236 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTH OF CRAWFORDVILLE...OR NEAR HELEN...MOVING
NORTHEAST AT 15 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.
LAT...LON 3063 8418 3036 8408 3022 8447 3037 8455
TIME...MOT...LOC 1840Z 241DEG 11KT 3034 8443
25-CAMP
Lightning, Leon
- When
- August 14, 2:25 PM EST
- Where
- Leon County, 1.45 mi NW of Macon Community Park
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.506, -84.285
Lightning struck a house on the 200 block of Timberlane Dr and resulted in a fire. The damage was estimated at $100,000. This was reported by the City of Tallahassee Fire Department facebook page.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, August 14 to 15, 2013$560,000 · EF0 · 6 events
- Tornadoes and Hail in Texas, August 14, 2013$41,000 · EF0 · 18 events
- Flash Flood in Louisiana, August 14, 2013$50,000 · 1 event
- Flash Flooding in Georgia, August 14 to 15, 2013$40,000 · 2 events
- Flash Flooding in Texas, August 14, 2013$23,000 · 2 events
- Flash Flood and Hail in Kansas, August 14, 20131.75 in hail · 12 events
- Heavy Rain in Texas, August 14, 20137 events
- Damaging Winds and Heavy Rain in Georgia, August 14 to 15, 201350 kt wind · 7 events
- Damaging Winds in Florida, August 14, 201350 kt wind · 6 events
- Flash Flooding in Alabama, August 14 to 15, 20134 events
- Damaging Winds in Georgia, August 14, 201350 kt wind · 4 events
- Hail in Colorado, August 14, 20131.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475665.